Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Jul 13, 2021, 5:21 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 5:21 PM MDT (23:21 UTC)
- Expired
- Jul 13, 2021, 6:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Grand Junction, CO
The radar
The Grand Junction radar (KGJX), 91 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 3436 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521 WWUS85 KGJT 132321 SPSGJT Special Weather Statement National Weather Service Grand Junction CO 521 PM MDT Tue Jul 13 2021 COZ017-020-UTZ027-028-140000- Uncompahgre Plateau/Dallas Divide CO- Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT- Arches/Grand Flat UT- 521 PM MDT Tue Jul 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA AND SOUTHEASTERN GRAND COUNTIES UNTIL 600 PM MDT... At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Castle Valley, moving east at 20 mph. Frequent cloud to ground lightning, penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gateway. This includes Colorado 141 between mile markers 100 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3853 10927 3870 10931 3877 10882 3854 10876 TIME...MOT...LOC 2321Z 262DEG 19KT 3864 10910 $$ MDA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:26 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 13, 2:26 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 226 PM MDT Tue Jul 13 2021 .SHORT TERM...(Tonight through Wednesday night) Issued at 119 PM MDT Tue Jul 13 2021 Showers and thunderstorms will continue throughout much of eastern Utah and western Colorado for the remainder of the afternoon and evening hours. PWAT values of 0.8 along with surface dewpoints in the mid 40s to near 50 degrees will fuel thunderstorms with around 1000 J/kg of SBCAPE in any areas that have not already been convectively overturned. Heavy rain and gusty outflow winds will be the primary thunderstorm threats for the remainder of the evening. However, a bit of west-northwest flow aloft has extended hodographs somewhat in the mid-levels, resulting in around 25-30 knots of bulk shear. This will support some longer-duration tilted updrafts, capable of sub-severe hail of 0.5 to 0.75 inches in the strongest storm cores. Convection will diminish in intensity after 8pm this evening, however lingering light stratiform rain may continue in the southern portions of Utah and Colorado through most of the night. Expect a mild overnight thanks to insulation in place area-wide due to lingering cloud cover and higher surface dewpoints. Overnight lows will run well above average for mid July. A similar weather set-up is expected on Wednesday over the western slope. PWAT values and surface dewpoints will not change much from today - in fact they may even creep a bit higher tomorrow given the addition of today's thunderstorm output. The entire central Rockies region will continue to sit on the southern fringes of a weak trough/jet aloft, providing around 30 knots of bulk shear and generally straight hodographs. Therefore, we are once again expecting convection capable of heavy rain, gusty winds, and some hail perhaps up to severe limits in the strongest cells. Storm motions will carry cells east-southeastward with the strongest cells ending before 9pm. Showers will once again continue overnight, however a drier push of air after midnight will result in slightly more clearing on Wednesday night than in prior nights, especially up north. .LONG TERM...(Thursday through Tuesday) Issued at 119 PM MDT Tue Jul 13 2021 Bottom-line up front: Slow drying trend with temperatures climbing through the weekend. Increasing fire concerns again by early next week. High pressure will be strengthening over the Great Basin through early next week with daily recycling of moisture slowly eroding as drier air works in from the north. Expect scattered convection to continue on Thursday, although coverage will be on the lower end of scattered and confined to the higher terrain. Convective activity continues to back off through the weekend with more isolated coverage confined to higher terrain. Precipitable water values taper off from around an inch on Thursday down to around 0.25 inches by Monday, which appears to the be the driest day in this stretch. The good news is that we see some tilting of the ridge later next week with monsoonal moisture lifting north again across Arizona and Utah and eventually creeping eastward into western Colorado by mid-week. With the drying conditions and building ridge, temperatures will be climbing back above normal with triple digit heat returning to many of the lower valleys. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1126 AM MDT Tue Jul 13 2021 Scattered showers and thunderstorms will impact much of eastern Utah and western Colorado through tonight. Locally heavy rain and gusty outflow winds to 40 kts will be possible in the vicinity of storms. Expect local MVFR/IFR conditions with CIGS and VSBYS restricted at times as showers pass through. Outside of convection, VFR conditions will prevail with widespread smoke from western wildfires. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013. UT...None. && SHORT TERM...MAC LONG TERM...JDC AVIATION...JDC
Hazardous weather outlook, Jul 13, 2:52 AM MDT, 14 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 252 AM MDT Tue Jul 13 2021 COZ001>014-017>023-UTZ022>025-027>029-141300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 252 AM MDT Tue Jul 13 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Smoky skies will continue across the region through at least this morning. Scattered to numerous showers and thunderstorms will develop this afternoon with storms producing gusty outflow winds as well as brief moderate to heavy rain. Isolated activity will linger overnight, particularly down south. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread showers and thunderstorms is expected for Wednesday with slow moving storms capable of producing heavy rain. Drier conditions look to return for the end of the week as high pressure returns, though diurnal storms will persist over the higher terrain through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 13, 5:01 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST 1 SW WOODY CREEK 39.27N 106.89W
07/13/2021 M50 MPH PITKIN CO MESONET
MESONET STATION CO104 082W033 SHALE BLUFFS
BRUSH CREEK.
&&Local storm report, Jul 13, 5:03 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
503 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 4 NNE POWDERHORN 38.33N 107.09W
07/13/2021 M47 MPH GUNNISON CO MESONET
MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
3N.
&&Local storm report, Jul 13, 5:04 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
07/13/2021 M49 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&Local storm report, Jul 13, 5:06 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND GST 16 NW MOAB 38.75N 109.75W
07/13/2021 M46 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&Special weather statement, Jul 13, 5:10 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Grand Junction CO 510 PM MDT Tue Jul 13 2021 COZ017-020-140000- Uncompahgre Plateau/Dallas Divide CO- Paradox Valley/Lower Dolores River CO- 510 PM MDT Tue Jul 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE AND SOUTH CENTRAL MESA COUNTIES UNTIL 600 PM MDT... At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Nucla, or 32 miles northeast of La Sal, moving east at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Escalante Forks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3838 10873 3858 10885 3866 10840 3840 10838 TIME...MOT...LOC 2310Z 266DEG 13KT 3852 10873 TGR
Special weather statement, Jul 13, 5:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Grand Junction CO 521 PM MDT Tue Jul 13 2021 COZ017-020-UTZ027-028-140000- Uncompahgre Plateau/Dallas Divide CO- Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT- Arches/Grand Flat UT- 521 PM MDT Tue Jul 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA AND SOUTHEASTERN GRAND COUNTIES UNTIL 600 PM MDT... At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Castle Valley, moving east at 20 mph. Frequent cloud to ground lightning, penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gateway. This includes Colorado 141 between mile markers 100 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3853 10927 3870 10931 3877 10882 3854 10876 TIME...MOT...LOC 2321Z 262DEG 19KT 3864 10910 MDA
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:51 AM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 3 hr |
| Jul 13, 12:28 PM MDT | Special Weather Statement | GJT | Rio Blanco | 47 min |
| Jul 13, 12:50 PM MDT | Special Weather Statement | GJT | San Juan | 25 min |
| Jul 13, 12:52 PM MDT | Special Weather Statement | GJT | 38 min | |
| Jul 13, 1:28 PM MDT | Special Weather Statement | GJT | San Juan | 47 min |
| Jul 13, 1:37 PM MDT | Special Weather Statement | GJT | Rio Blanco | 38 min |
| Jul 13, 1:43 PM MDT | Special Weather Statement | GJT | Pitkin | 47 min |
| Jul 13, 2:29 PM MDT | Flash Flood Warning | GJT | Hinsdale, Ouray | 3 hr |
| Jul 13, 2:48 PM MDT | Special Weather Statement | GJT | 42 min | |
| Jul 13, 2:56 PM MDT | Special Weather Statement | GJT | Delta | 49 min |
| Jul 13, 3:06 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 114 min |
| Jul 13, 3:11 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa | 34 min |
| Jul 13, 3:27 PM MDT | Areal Flood Advisory | GJT | Ouray, San Miguel | 3 hr |
| Jul 13, 3:33 PM MDT | Special Weather Statement | GJT | Mesa | 42 min |
| Jul 13, 3:52 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa | 23 min |
| Jul 13, 4:24 PM MDT | Special Weather Statement | GJT | Delta, Mesa | 51 min |
| Jul 13, 4:59 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 3 hr |
| Jul 13, 5:10 PM MDT | Special Weather Statement | GJT | Montrose | 50 min |
| Jul 13, 5:33 PM MDT | Special Weather Statement | GJT | Montrose | 42 min |
| Jul 13, 5:42 PM MDT | Special Weather Statement | GJT | Ouray | 48 min |
| Jul 13, 2:35 PM MDT | Flash Flood Warning | GJT | Grand, Uintah | 3 hr |
| Jul 13, 4:47 PM MDT | Special Weather Statement | GJT | Grand | 28 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.